Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2017, 5:45 PM MDT for Montezuma County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 5:45 PM MDT (23:45 UTC)
- Expired
- Jul 20, 2017, 9:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 197 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WGUS55 KGJT 202345 FFWGJT COC083-210245- /O.NEW.KGJT.FF.W.0008.170720T2345Z-170721T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Junction CO 545 PM MDT THU JUL 20 2017 The National Weather Service in Grand Junction has issued a * Flash Flood Warning for... West central Montezuma County in southwestern Colorado... * Until 845 PM MDT * At 542 PM MDT, Doppler radar indicated a strong thunderstorm producing heavy rain across the warned area. Radar estimates close to an inch of rain has fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of west central Montezuma County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904 $$ MS
3 follow-up statements
095 WGUS75 KGJT 210120 FFSGJT Flash Flood Statement National Weather Service Grand Junction CO 720 PM MDT THU JUL 20 2017 COC083-210245- /O.CON.KGJT.FF.W.0008.000000T0000Z-170721T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montezuma CO- 720 PM MDT THU JUL 20 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR WEST CENTRAL MONTEZUMA COUNTY... At 709 PM MDT, Doppler radar indicated scattered showers and thunderstorms capable of producing additional heavy rain across the warned area. Over an inch of rain has already fallen. Flash flooding is expected to continue until 845 PM MDT. Flash flooding will remain over mainly rural areas of west central Montezuma County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904 $$ MS
977 WGUS55 KGJT 210241 FFWGJT COC083-210345- /O.EXT.KGJT.FF.W.0008.000000T0000Z-170721T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Junction CO 841 PM MDT THU JUL 20 2017 The National Weather Service in Grand Junction has extended the * Flash Flood Warning for... West central Montezuma County in southwestern Colorado... * Until 945 PM MDT * At 839 PM MDT, Doppler radar indicated a strong thunderstorm producing heavy rain moving towards the warned area. Up to one inch of rain has already fallen. Flash flooding is already occurring. * Flash flooding will remain over mainly rural areas of west central Montezuma County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904 $$ MS
571 WGUS75 KGJT 210341 FFSGJT Flash Flood Statement National Weather Service Grand Junction CO 941 PM MDT THU JUL 20 2017 COC083-210349- /O.EXP.KGJT.FF.W.0008.000000T0000Z-170721T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montezuma CO- 941 PM MDT THU JUL 20 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MONTEZUMA COUNTY WILL EXPIRE AT 945 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. However, some scattered showers and thunderstorms may still move through the warned area this evening. LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904 $$ MS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:55 PM MDT, 50 minutes earlier.
Area forecast discussion, Jul 20, 4:55 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
455 PM MDT Thu Jul 20 2017
.SHORT TERM...(Tonight through Friday night)
Issued at 302 PM MDT Thu Jul 20 2017
Showers and thunderstorms, some producing small hail and heavy rain
started to develop late this morning and early this afternoon.
Better instability, a weak disturbance, and boundaries left from
yesterday all contributed to better and sooner development this
afternoon. Expect showers and thunderstorms to continue through the
evening producing small hail and heavy rain. The heavy rain will
cause flash flooding. This trend will continue through Friday
although the moisture plume will be shifted slightly to the east
with the deepest moisture extending from the four corners through
northwest CO. Precipitable water values remain over an inch. Will
let the current hilites play out and let next shift analysis
models and cloud cover for placement for possible flash flood
hilites.
.LONG TERM...(Saturday through Thursday)
Issued at 302 PM MDT Thu Jul 20 2017
Dryer air moves over into the area from the north affecting
northeast UT and northwest CO first. Expect a downturn in convective
activity over the north. The south should also see less activity
although deeper moisture will linger longer. Current model runs
focus showers and thunderstorms from lingering moisture mainly over
the divide and associated higher terrain. The slight down trend in
storms continues for Sunday. The ridge builds back over the Great
Basin starting this weekend and strengthens into early next week.
The ridge starts to slide east as a trof enters the moves inland
over OR and northern CA allowing an opening for another surge of
moisture to move toward eastern UT and western CO. Differences in
models means confidence is lower with timing and placement of the
moisture plume. Temperatures will increase again as the ridge builds.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 452 PM MDT Thu Jul 20 2017
Scattered showers and thunderstorms will continue for another 24
hours with storms most numerous during the afternoon and evening
hours. Heavy rain, small hail, gusty winds to 30 kts and dangerous
lightning will occur with the storms. CIGS will drop below ILS
breakpoints with local MVFR CIGS/VIS in the vicinity of the
strongest storms. Mountain tops may be obscured at times. Away
from showers and thunderstorms, VFR conditions will be present.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>009-
011-017-020>022.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
027>029.
&&
SHORT TERM...AS
LONG TERM...AS
AVIATION...JDCHazardous weather outlook, Jul 20, 4:16 AM MDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 416 AM MDT Thu Jul 20 2017 COZ003-006>009-011-017-020>022-UTZ022-025-027>029-211030- Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Central Gunnison and Uncompahgre River Basin- Uncompahgre Plateau and Dallas Divide- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- Southeast Utah-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 416 AM MDT Thu Jul 20 2017 This hazardous weather outlook is for portions of northwest Colorado...southwest Colorado...west central Colorado...east central Utah and southeast Utah. .DAY ONE...Today and Tonight A flash flood watch is in effect for the area this afternoon through midnight tonight. Monsoonal moisture remains in place and will bring an increase in thunderstorm coverage by the afternoon. Flooding due to heavy rainfall rates will become more likely, especially over areas that are already saturated from recent rainfall. Some storms will also be capable of producing gusty outflow winds but every storm will have the potential to create dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture shifts eastward with potential for heavy rainfall lasting through Friday. Some drier air works in from the northwest on Saturday for a downturn in storm activity this weekend into early next week. Another surge of moisture moves in by the middle of next week, increasing the thunderstorm coverage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. COZ001-002-004-005-010-012>014-018-019-023-UTZ023-024-211030- Lower Yampa River Basin-Central Yampa River Basin- Elkhead and Park Mountains-Upper Yampa River Basin- Gore and Elk Mountains/Central Mountain Valleys- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Northwest San Juan Mountains- Southwest San Juan Mountains-San Juan River Basin- Eastern Uinta Mountains-Eastern Uinta Basin- 416 AM MDT Thu Jul 20 2017 This hazardous weather outlook is for portions of northwest Colorado...southwest Colorado...west central Colorado and northeast Utah. .DAY ONE...Today and Tonight Monsoonal moisture remains in place and will bring an increase in thunderstorm coverage by the afternoon. Localized flooding due to heavy rainfall rates will become more likely, especially over areas that are already saturated from recent rainfall. Some storms will also be capable of producing gusty outflow winds but every storm will have the potential to create dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture shifts eastward with potential for heavy rainfall lasting through Friday. Some drier air works in from the northwest on Saturday for a downturn in storm activity this weekend into early next week. Another surge of moisture moves in by the middle of next week, increasing the thunderstorm coverage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 20, 4:48 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 ENE YELLOW JACKET 37.55N 108.66W
07/20/2017 E0.25 INCH MONTEZUMA CO TRAINED SPOTTER
&&
JCLocal storm report, Jul 20, 4:49 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HEAVY RAIN 4 ENE YELLOW JACKET 37.56N 108.66W
07/20/2017 M0.85 INCH MONTEZUMA CO TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 30
MINUTES.
&&
JCSpecial weather statement, Jul 20, 4:55 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Grand Junction CO 455 PM MDT THU JUL 20 2017 COZ003-006-017-202345- Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO- Grand Valley CO- 455 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL 545 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Fruita, or 11 miles southwest of Grand Junction, moving northeast at 10 mph. Frequent cloud to ground lightning, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grand Junction, Fruita, Fruitvale, Clifton, Orchard Mesa, Glade Park and Redlands. This includes the following highways... Interstate 70 in Colorado between mile markers 15 and 38. U.S. Highway 50 in Colorado between mile markers 32 and 38. Colorado 141 between mile markers 160 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3886 10856 3897 10890 3927 10878 3917 10839 TIME...MOT...LOC 2254Z 209DEG 10KT 3900 10873 MS
Special weather statement, Jul 20, 5:07 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Grand Junction CO 507 PM MDT THU JUL 20 2017 COZ007>010-012-013-202345- Central Colorado River Basin CO-Grand and Battlement Mesas CO- Debeque to Silt Corridor CO-Flattops CO- Gore and Elk Mountains/Central Mountain Valleys CO- West Elk and Sawatch Mountains CO- 507 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN... NORTHEASTERN MESA AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 545 PM MDT... At 506 PM MDT, Doppler radar was tracking a cluster of strong thunderstorms 17 miles southwest of Carbondale, or 19 miles southwest of Glenwood Springs, moving northeast at 15 mph. Frequent cloud to ground lightning, dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glenwood Springs, Carbondale, New Castle, Silt, Shoshone and Cattle Creek. This includes the following highways... Interstate 70 in Colorado between mile markers 98 and 125. Colorado 82 between mile markers 1 and 13. Colorado 133 between mile markers 67 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3919 10745 3937 10780 3971 10750 3953 10704 TIME...MOT...LOC 2306Z 208DEG 13KT 3930 10751 MS
Special weather statement, Jul 20, 5:14 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
514 PM MDT THU JUL 20 2017
UTZ024-025-210000-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
514 PM MDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles east of Sunnyside, or 40 miles south of Fort Duchesne, moving
southeast at 25 mph.
Frequent cloud to ground lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3963 11000 3964 11001 3966 10999 3969 10999
3969 11000 3971 10997 3974 10999 3974 10997
3972 10995 3977 10992 3979 10993 3979 10988
3981 10989 3981 10997 3992 10997 3966 10951
3940 10974 3961 11002
TIME...MOT...LOC 2313Z 301DEG 22KT 3969 10991
MSSpecial weather statement, Jul 20, 5:18 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Grand Junction CO 518 PM MDT THU JUL 20 2017 COZ021-UTZ022-210000- Four Corners/Upper Dolores River CO-Southeast Utah UT- 518 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTEZUMA COUNTY UNTIL 600 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Cortez, or 40 miles north of Shiprock, moving west at 20 mph. Frequent cloud to ground lightning and dime sizehail will be possible with this storm. Locations impacted include... Hovenweep National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3744 10870 3726 10874 3728 10921 3755 10915 TIME...MOT...LOC 2318Z 100DEG 16KT 3737 10881 NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:00 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 19, 6:14 PM MDT | Special Weather Statement | GJT | Mesa | 46 min |
| Jul 19, 7:05 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Jul 19, 9:58 PM MDT | Special Weather Statement | GJT | Mesa | 47 min |
| Jul 19, 10:46 PM MDT | Special Weather Statement | GJT | Mesa | 44 min |
| Jul 19, 11:02 PM MDT | Areal Flood Advisory | GJT | Delta, Mesa | 3 hr |
| Jul 19, 11:25 PM MDT | Special Weather Statement | GJT | Ouray | 50 min |
| Jul 20, 12:11 AM MDT | Special Weather Statement | GJT | Montezuma | 64 min |
| Jul 20, 12:28 AM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Jul 20, 4:05 AM MDT | Flash Flood Watch | GJT | Delta, Dolores, Eagle, Garfield, Gunnison, La Plata and 7 more | 20 hr |
| Jul 20, 1:18 PM MDT | Areal Flood Advisory | GJT | Mesa | 117 min |
| Jul 20, 1:42 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 20, 2:13 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 20, 2:34 PM MDT | Flash Flood Warning | GJT | Dolores, San Miguel | 3 hr |
| Jul 20, 2:35 PM MDT | Flash Flood Warning | GJT | Rio Blanco | 3 hr |
| Jul 20, 3:56 PM MDT | Areal Flood Advisory | GJT | Montezuma | 3 hr |
| Jul 20, 4:54 PM MDT | Areal Flood Advisory | GJT | Routt | 3 hr |
| Jul 20, 4:55 PM MDT | Special Weather Statement | GJT | Mesa | 50 min |
| Jul 20, 5:07 PM MDT | Special Weather Statement | GJT | Garfield | 38 min |
| Jul 20, 5:14 PM MDT | Special Weather Statement | GJT | 46 min | |
| Jul 20, 5:18 PM MDT | Special Weather Statement | GJT | Montezuma | 42 min |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.